Texas, 2003

Hail in Texas, May 2, 2003

May 2, 2003 · NWS FWD · 14 events in 6 counties and zones

14 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 2, 3:58 PM CST, 46 minutes earlier.

Area forecast discussion, May 2, 3:58 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
458 PM CDT FRI MAY 2 2003

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH CODING

...SEVERE STORMS LIKELY...ESPECIALLY ALONG AND SOUTH OF I-20...

A BUSY EVENING IN STORE ONCE AGAIN FOR N TX...ESPECIALLY ALONG AND
SOUTHEAST OF BOUNDARY NOW CURRENTLY SITUATED FROM BETWEEN
GAINESVILLE AND PARIS...TO THE SRN D/FW METROPLEX...TO GRANBURY...
TO COMANCHE. SIMILAR TO LAST NIGHT...AS BOUNDARY EXTENDS SWWD
TOWARDS SURFACE LOW SW OF SAN ANGELO. STORMS ALREADY FIRING ON
STRONG MSTR CONVERGENCE AREA JUST NE OF SAN ANGELO WHERE SURFACE
BASED CAPES EXCEED 4000 J/KG AND MID LVL STORM RELATIVE WINDS ARE
STRONGER PER JAYTON PROFILER (ON THE ORDER OF 35-45 KTS). TORNADO
WATCH ALREADY IN EFFECT UNTIL 9 PM WEST OF THE METROPLEX. EXPECT
SUPERCELLS TO CONTINUE DEVELOPING GRADUALLY NEWD ALONG THE BOUNDARY
AND UP INTO AT LEAST SRN SECTIONS OF THE METROPLEX...WITH MORE
ISOLATED/ELEVATED STORMS OVER THE COOL SECTOR NEAR THE RED RIVER
THROUGH 00Z. AS NIGHTFALL COMES ABOUT (BY 02Z OR SO) AND STORMS
PROPAGATE INTO WEAKER MID LVL FLOW AND INCREASING LLJ... EXPECT MORE
OF A LINEAR MCS COMPLEX/LEWP TO FORM BETWEEN D/FW AND WACO ONCE
AGAIN ...THEN MOVE ALONG MEAN 850-300 MB THICKNESS TOWARDS THE ESE
TOWARDS CAMERON/PALESTINE AREA. LOCALLY HEAVY RAINFALL...LARGE HAIL
AND DAMAGING WINDS EXPECTED AGAIN. (SEE SWODY1 FOR DETAILS). SOME
LOCALIZED FLOODING IS EXPECTED AS WELL...BUT SOILS STILL FAIRLY
ABSORBENT AND WILL NOT ISSUE A  FLASH FLOOD WATCH AT THIS TIME.

SATURDAY/BEYOND...MCS WILL MOVE SEWD OUT OF CWA BY 12Z WITH E/SELY
WINDS...GRADUALLY VEERING S/SELY AND INCREASING THROUGH THE
AFTERNOON AS WARM FRONT SHUNTS NWD INTO OK/KS. AVN/ETA HAVE SOME
DISAGREEMENT ON HOW FAR NORTH...THUS WILL TAKE A MEAN OF THE TWO AND
KEEP IT JUST NORTH OF THE RED RIVER FOR TOMORROW...WHERE SOME LOW
END POPS WILL REMAIN NEAR CONVERGENCE ZONE WITH SEVERE RISK MAINLY
NORTH INTO OK/KS. ALSO... INCREASING LOW LVL THERMAL ADVECTION
INDICATED BY THICKNESS AND MORE SUNSHINE SHOULD RESULT IN WARMER
TEMPS ALONG AND SOUTH OF I-20 WITH EVEN A FEW LOW 90S POSSIBLE UP TO
WACO. WILL CONTINUE TO SEE WINDS INCREASE SAT NIGHT INTO SUN AS
DRYLINE DEEPENS OVERNIGHT AND MOVES EWD TOWARDS N TX...THUS
WINDY/VERY WARM CONDITIONS EXPECTED WITH LOW 90S A GOOD BET AT LEAST
FOR SW 2/3 OF THE AREA. ENOUGH CONVERGENCE AND MSTR WILL REMAIN EAST
OF I-35 FOR SOME 20-30 POPS WITH ISOLATED SEVERE NOT OUT OF THE
QUESTION.

OTHERWISE...LOW END POPS THROUGH MID WEEK WITH WARM TEMPS AND FLOW
BACKING AGAIN IN RESPONSE TO NEXT DEEPENING DRYLINE/SURFACE LOW BACK
WEST...ALONG WITH ANOTHER APPROACHING SRN STREAM SYSTEM. RIGHT
NOW...LOOKS LIKE BEST POPS WILL BE TUES NIGHT/WED ALONG THE RED
RIVER...WITH SLIGHT CHANCE FARTHER SOUTH. DRY AND RELATIVELY COOLER
LATE WEEK AS FRONT SLIDES THROUGH WITH LOWER HUMIDITIES.

FCSTID =  05/
DFW   66  91  69  91 /  20  20   0  10
ACT   68  92  70  91 /  60  20   0  20
PRX   65  88  67  87 /  30  30  20  30
DTO   62  89  68  90 /  20  30  20  10
TKI   64  89  68  89 /  30  30  20  20
DAL   66  91  69  91 /  20  20   0  10
TRL   66  90  69  89 /  40  20   0  30
CRS   68  91  70  89 /  50  20   0  20
TPL   68  94  70  94 /  60  20   0  10

.FWD...
TX...TORNADO WATCH UNTIL 900 PM CDT FRIDAY FOR ZONES TXC093...
TXC133...TXC143...TXC333...TXC363...TXC429.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY FOR ZONES
TXC001...TXC027...TXC035...TXC093...TXC099...TXC139...TXC143...
TXC145...TXC161...TXC193...TXC213...TXC217...TXC251...TXC257...
TXC281...TXC289...TXC293...TXC309...TXC331...TXC333...TXC349...
TXC395...TXC425...TXC467.
Hazardous weather outlook, May 2, 3:02 PM CST, 1 hour 42 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTH
TEXAS...ESPECIALLY LATE THIS AFTERNOON AND EVENING SOUTH OF
INTERSTATE 20. HAIL TO BASEBALL SIZE...DAMAGING WINDS TO 80
MPH...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS.
HOWEVER...WITH STRONG INSTABILITY A FEW BRIEF TORNADOES WILL BE
POSSIBLE THROUGH EARLY EVENING...ESPECIALLY OVER SOUTHWEST PORTIONS
OF NORTH TEXAS. THE GREATEST THREAT OF LOCALIZED FLASH FLOODING WILL
BE NEAR A STATIONARY FRONT...WHICH WAS NEAR A
PARIS...ROCKWALL...CLEBURNE...EASTLAND LINE THIS AFTERNOON.

THUNDERSTORMS MAY EVOLVE INTO A LARGE CONVECTIVE SYSTEM THIS
EVENING...FOR A CONTINUED HAIL AND WIND THREAT FOR SOUTHERN PORTIONS
OF NORTH TEXAS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY...MAINLY EAST OF INTERSTATE 35.

.SPOTTER CALL TO ACTION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION WILL BE LIKELY THROUGH
MIDNIGHT...ESPECIALLY WELL SOUTH OF INTERSTATE 20.

30/SS

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Hamilton

When
May 2, 4:44 PM CST
Where
Hamilton County, Hico
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -98.033

Hail, Bosque

When
May 2, 4:45 PM CST
Where
Bosque County, 3 mi NW of Morgan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.050, -97.650

Hail, Bosque

When
May 2, 5:08 PM CST
Where
Bosque County, Meridian
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.917, -97.650

Hail, Hood

When
May 2, 7:35 PM CST
Where
Hood County, 3 mi SW of Cresson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.500, -97.667

Hail, Parker

When
May 2, 7:45 PM CST
Where
Parker County, Weatherford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -97.800

Hail, Parker

When
May 2, 7:47 PM CST
Where
Parker County, 6 mi SE of Weatherford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.700, -97.733

Hail, Tarrant

When
May 2, 8:02 PM CST
Where
Tarrant County, Crowley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.583, -97.317

Hail, Tarrant

When
May 2, 8:16 PM CST
Where
Tarrant County, Kennedale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.650, -97.217

Hail, Tarrant

When
May 2, 8:17 PM CST
Where
Tarrant County, Ft Worth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.750, -97.350

Occurred at 28th Street and Main.

Hail, Tarrant

When
May 2, 8:18 PM CST
Where
Tarrant County, Rendon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.583, -97.233

Hail, Tarrant

When
May 2, 8:20 PM CST
Where
Tarrant County, Arlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.733, -97.117

Occurred on the east side of town.

Hail, Tarrant

When
May 2, 8:32 PM CST
Where
Tarrant County, Haltom City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -97.267

Hail, Ellis

When
May 2, 9:12 PM CST
Where
Ellis County, Red Oak
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.517, -96.800

Hail, Ellis

When
May 2, 9:18 PM CST
Where
Ellis County, 3 mi W of Ferris
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.533, -96.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355227, 5355229, 5355228, 5355226, 5354672, 5354673, 5355222, 5355223, 5355224, 5355225, 5354674, 5355221, 5354670, 5354671.